Thunderstorm Wind, Jo Daviess
- When
- April 16, 11:52 PM CST to April 17, 12:10 AM CST
- Where
- Jo Daviess County, East Dubuque
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.483, -90.633
Thunderstorms developed during the evening hours along a cold front moving through Iowa and became severe as a mesoscale low developed in East Central Iowa. A wake low developed just behind the storms and provided sustained winds over 26 knots (30 mph) that lasted for 20 to 30 minutes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed during the evening hours along a cold front moving through Iowa and became severe as a mesoscale low developed in East Central Iowa. A wake low developed just behind the storms and provided sustained winds over 26 knots (30 mph) that lasted for 20 to 30 minutes. The storms and wake low moved east along U.S. 20 through Northeast Iowa and Northwest Illinois. The storms were quite prolific in producing pea to just under .75 inch hail. Significant damage occurred on the south side of Dubuque, Iowa with numerous trees and power lines down and a radio tower mangled. In Jo Daviess County Illinois, a continuous area of damage occurred from the flats near East Dubuque, Illinois through Menominee and Vinegar Hill townships. Numerous trees were either uprooted or decapitated with many buildings (farm and garage) damaged or destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 2:58 PM CST, 8 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT FRI APR 16 2004 .SYNOPSIS...A MORE ACTIVE WEATHER PATTERN SETTING UP FOR THE WEEKEND AS SEVERAL FRONTS MOVING THROUGH THE AREA PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. && .SHORT TERM...(TONIGHT AND SATURDAY)... CONVECTION INITIATING IN NORTHWEST IOWA/EASTERN NEBRASKA SHOULD BE THE SEED FOR AN EVENTUAL MCS TONIGHT THAT AFFECTS MAINLY THE NORTHERN PART OF THE CWFA. COLD FRONT/OUTFLOW BOUNDARY PUT OUT BY THIS MCS SHOULD END UP AROUND HIGHWAY 34 TOWARD MORNING. THIS BOUNDARY THEN BECOMES THE FOCUS FOR CONVECTION LATE SATURDAY AFTERNOON AS IT MOVES BACK NORTH AS A WARM FRONT. PARAMETERS IN PLACE FOR POTENTIAL SEVERE WITH THE FRONT. MAIN THREAT TO BE MAINLY HAIL...WITH DAMAGING WINDS SOUTH OF THE FRONT WHERE CONVECTION BECOMES SURFACE BASED. ...08... && .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... FRONT SHOULD LIFT NORTH OF THE FORECAST AREA SATURDAY NIGHT AS A WARM FRONT. ISENTROPIC LIFT IS NOT A MAJOR PLAYER UNTIL LATE...AND NORTH. ALSO LOW-LEVEL JET FOCUSES NORTH OF THE AREA. HOWEVER...ENUF LOW- LEVEL MOISTURE...VVS...AND MARGINAL UPPER DIFFLUENCE TO PRODUCE A CHANCE OF CONVECTION...ESPECIALLY NORTHERN HALF. SUNDAY WILL BE WARM SECTOR WITH MODERATE CAPE...LIS NEAR MINUS 7...AND HELICITY IN THE 250 RANGE...JUSTIFY HEALTHY CHANCE POPS. TRAILING COLD FRONT ENTERS THE AREA SUNDAY NIGHT...MOVING THRU DVN AROUND 12Z MONDAY. CURRENTLY... VVS AND UPPER SUPPORT NOT THAT STRONG...BUT GOOD PVA...SO AGAIN GOOD CHANCE POPS. THINGS CLEAR EAST MONDAY MORNING. THE NEXT CHANCE OF PRECIP WILL BE WEDNESDAY WITH A 500MB SHORT WAVE AND A SURFACE LOW POSSIBLY MOVING ACROSS CENTRAL MISSOURI. AFTER THAT...LOOKS LIKE CLOSED 500MB AND SURFACE LOWS APPROACHING FROM THE WEST FRIDAY. WILL STAY CLOSE TO CURRENT FORECAST. PRIMARY UNKNOWN WILL BE OUTFLOW BOUNDARIES AND THEIR INTERACTION WITH FRONTS. IN THE EXTENDED PORTION...POPS THURSDAY MAY BE QUESTIONABLE IF THERE ARE SYSTEMS WEDNESDAY AND FRIDAY BUT WILL LEAVE AS IS FOR NOW AS TIMING ISSUES MAY CHANGE THIS SCENARIO. ..REA.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 534 AM CDT FRI APR 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 532 AM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE STORMS...MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA. THE MAIN THREAT WILL BE LARGE HAIL WITH DAMAGING WIND GUSTS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EAST TO WEST FRONTAL BOUNDARY WILL BISECT THE AREA SATURDAY BEFORE LIFTING BACK NORTH LATE AFTERNOON AND OVERNIGHT. THIS WILL SET OFF ANOTHER ROUND OF THUNDERSTORMS. EARLY INDICATIONS POINT TOWARD IDEAL CONDITIONS FOR SEVERE WEATHER. THERE MAY BE SUFFICIENT MOISTURE... INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT AREA WILL BE BETWEEN HIGHWAYS 34 AND 30 IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY IN THE EVENING. THE AREA OF GREATEST RISK WILL BE PRIMARLY NORTH OF INTERSTATE 80 AFTER SUNSET...WITH LARGE HAIL AND DAMAGING WIND GUSTS BECOMING THE MAIN THREAT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM PUSHES A STRONGER COLD FRONT THROUGH THE AREA. LATER IN THE WEEK...THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY ON THURSDAY...AND CONTINUING INTO THURSDAY NIGHT...AS A VIGOROUS STORM SYSTEM APPROACHES OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY. DLS/JAZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST WILLIAMSBURG 41.67N 92.01W
04/16/2004 39 MPH IOWA IA MESONET
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL MANCHESTER 42.49N 91.46W
04/17/2004 0.25 INCH DELAWARE IA TRAINED SPOTTER
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST MANCHESTER 42.49N 91.46W
04/17/2004 45 MPH DELAWARE IA TRAINED SPOTTER
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
04/17/2004 46 MPH LINN IA OFFICIAL NWS OBS
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL FARLEY 42.44N 91.01W
04/17/2004 0.75 INCH DUBUQUE IA LAW ENFORCEMENT
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL BANKSTON 42.51N 90.96W
04/17/2004 0.75 INCH DUBUQUE IA TRAINED SPOTTER
&&
TASThe Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 05:53 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394558, 5394559.